Alert archive / Alabama / Wind Advisories in 2019

Wind Advisory 4, NWS Huntsville, AL

March 13, 2019Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama

NWS Huntsville, AL issued this wind advisory at Mar 13, 2019, 9:33 PM CDT for Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2019, 9:33 PM CDT (02:33 UTC)
Expired
Mar 14, 2019, 5:59 PM CDT
In force
20 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WWUS74 KHUN 140233
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
933 PM CDT Wed Mar 13 2019

...Windy conditions expected across the Tennessee Valley overnight...

.An intense area of low pressure moving northeastward across the 
central Plains will lead to very windy conditions across the 
region late tonight and early Thursday morning. South to 
southeasterly winds in the 20 to 25 MPH range can be expected 
during this period, along with frequent gusts of 35 MPH.

ALZ001>010-016-TNZ076-096-097-141400-
/O.NEW.KHUN.WI.Y.0004.190314T0233Z-190314T1400Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
933 PM CDT Wed Mar 13 2019

...WIND ADVISORY IN EFFECT UNTIL 9 AM CDT THURSDAY...

The National Weather Service in Huntsville has issued a Wind 
Advisory, which is in effect until 9 AM CDT Thursday.

* WINDS...Sustained south to southeasterly winds of 20 to 25 MPH 
  along with frequent gusts to 35 MPH. Both sustained wind speeds 
  and gusts will be higher in elevated terrain locations.

* TIMING...Until 9 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Additionally, entire trees with weak root systems may be blown 
  down due to the moist nature of topsoil across the region.

* LOCATIONS...All counties in north central, northeast and 
  northwest Alabama and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of 20 to 25 MPH,
and frequent gusts to 35 MPH, are expected across the affected 
area. Winds this strong can make driving difficult, especially for
high profile vehicles traveling westward or eastward. Use extra 
caution. In addition, ensure all loose outdoor objects remain 
secure, including patio furniture and trash cans.

&&

$$

70/DD
2 follow-up statements
304 
WWUS74 KHUN 140819
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
319 AM CDT Thu Mar 14 2019

...Windy conditions expected across the Tennessee Valley
today...

.An intense area of low pressure moving northeastward across the
Central Plains will lead to very windy conditions across the
region today. Southerly winds will be 20 to 25 MPH with frequent 
gusts of 35 MPH.

ALZ001>010-016-TNZ076-096-097-150000-
/O.EXT.KHUN.WI.Y.0004.000000T0000Z-190315T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
319 AM CDT Thu Mar 14 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WINDS...South 20 to 25 mph with gusts up to 40 mph.

* TIMING...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* LOCATIONS...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of 20 to 25 MPH,
and frequent gusts to 35 MPH, are expected across the affected
area. Winds this strong can make driving difficult, especially
for high profile vehicles traveling westward or eastward. Use
extra caution. In addition, ensure all loose outdoor objects
remain secure, including patio furniture and trash cans.

&&

$$
683 
WWUS74 KHUN 142259
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
559 PM CDT Thu Mar 14 2019

ALZ001>010-016-TNZ076-096-097-150000-
/O.CAN.KHUN.WI.Y.0004.000000T0000Z-190315T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
559 PM CDT Thu Mar 14 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Huntsville has cancelled the Wind
Advisory.

Winds across the Tennessee Valley have subsided below advisory
criteria. However, a few wind gusts to 25 mph remain possible,
mainly in the more exposed terrain into the early evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Mar 13, 7:22 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 13, 7:22 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
722 PM CDT Wed Mar 13 2019

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 328 PM CDT Wed Mar 13 2019

Spring-like warmth has returned to the region, with afternoon high
temperatures so far up into the low/mid 70s, in contrast to
seasonable norms of around 64. Along with the warm conditions, a
record setting area of low pressure situated just east of the
Colorado Front Range (producing a number of record low air pressures
adjusted to sea level). In addition to low barometric readings, it
also has been producing very strong winds over that region, with some
gusts over hurricane force. A strong pressure gradient around this
system was also making for a breezy to windy day for the Tennessee
Valley. SE-S winds of 15-20 mph with a few gusts nearing 35 mph have
been affecting much of the Valley.

Shower activity with the western system will gradually move over the
region from west to east during the course of the evening and
overnight. Given that there is no rain east of the Mid South, did a
slight delay in the start of the precip. Rain chances should get
better during the overnight as a cold front associated with the
system ever draws closer.

.SHORT TERM...(Thursday through Friday night)
Issued at 328 PM CDT Wed Mar 13 2019

An unsettled period is expected for Thursday and Thursday night, as
the parent low moving to the NE reaches the western Great Lakes
region by the afternoon. Despite the main low being rather deep, it
will be further away from the Tennessee Valley - which in itself
tends to reduce severe weather potential. But strong lift with the
approaching front, warmer than normal temperatures and available
moisture will make for a strong to severe thunderstorm potential,
especially in the afternoon and evening. The SPC has our western
2/3's of our area in a Slight Risk, with the rest of NE Alabama and
SE Franklin County TN in a Marginal Risk. The main risks associated
with the stronger or severe thunderstorms would be damaging outflow
wind gusts. A tornado or two also cannot be ruled out. Even with
widespread showers and storms, one last warm day is in the forecast,
with high temperatures into the low/mid 70s.

A cold front trailing south of the low will sweep across the region
late Thu night, helping to end shower activity from west to east. A
reality check (yes it is still winter) will be realized with lows
cooling into the mid 40s west to lower 50s east. Cooler weather will
makes it return on Friday with highs only in the mid/upper 50s. Skies
should clear in time for Friday night, with lows falling into the mid
30s.

.LONG TERM...(Saturday through Tuesday)
Issued at 328 PM CDT Wed Mar 13 2019

The long term period will start well below normal with a broad
longwave trough across the eastern US. At the surface a high will be
moving into the OH Valley and result in a push of cold/dry air into
the TN Valley. Locations north of the TN River will likely drop
below freezing for a few hours Saturday night into Sunday. On Sunday
models indicate a clipper type system moving through the broad
longwave trough and while we'll see some continued CAA with this
feature. This system should increase the winds enough to keep temps
just above freezing Sunday night into Monday. High temps over the
weekend won't make it out of the 50s, which is below the normal high
of 61-62 for this time of year.

The surface high shifts east early next week and winds become more
southerly with time. Expect highs to warm into the lower 60s and stay
near normal through the week. Lows will also gradually warm but
values will stay in the 30s to lower 40s. Looking towards the middle
to end of next week models are starting to come into better agreement
that a trough will dig south and result in a round of scattered
showers Wed/Thur. There is still some uncertainty as this is really
the first run that models have started to show this. So, have kept
PoPs low given the uncertainty.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 722 PM CDT Wed Mar 13 2019

Weather conditions at the terminals this TAF period will be dictated
by the motion of a deep-layer cyclone predicted to move slowly
northeastward into the MO Valley overnight, before accelerating
further northeastward into the Great Lakes region tomorrow. Strong
warm air advection and rapid moistening of the atmospheric column
downstream from this feature has already begun, as indicated by
recent development of bkn-ovc stratus arnd FL050. Cigs will descend
further into the MVFR range by 04Z, before reaching 1500 ft by 08Z.
Meanwhile, strengthening atmospheric lift overnight will be enhanced
even further by the passage of a weak disturbance aloft, and this
should translate to a band of SHRA/embedded TSRA, which will mainly
impact northwest AL during the early morning hours Thursday. Thus,
we have included SHRA/VCTS at MSL during this period, with only VCSH
at HSV due to uncertainty on eastward extent of this activity.

A second band of convection will likely evolve along a Pacific cold
front as it sweeps eastward across the region late tomorrow
aftn/tomorrow evening, with VCTS reintroduced at MSL/20Z and HSV/22Z,
and prevailing TSRA for MSL beginning at 22Z. Although some
fluctuations in ceiling heights are possible, especially early
tomorrow aftn, we have indicated cigs in the 1500-3000 ft range for
the entire forecast period. SSEly sfc flow will increase further into
the 25G35 knot range as the pressure gradient contracts overnight,
but should veer to SW and subside late in the period as the cold
front approaches from the west.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...Stumpf
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 13, 2:44 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
244 PM CDT Wed Mar 13 2019

ALZ001>010-016-TNZ076-096-097-141200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
244 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight.

Strong wind gusts of 30-35 mph are possible into tonight. Isolated
to scattered thunderstorms are possible early Thursday morning. Minor
river flooding will continue on the Tennessee River Basin. Please
check the latest river flood products for specific information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms are possible Thursday and
Thursday night, as a cold front slowly moves across the region. A
few of these storms could become severe Thursday afternoon and
evening, with damaging straight line winds as the main threat.
Frequent lightning, brief heavy rainfall, and a brief tornado are
also possible.

Any heavy rainfall could create some localized areal flooding
Wednesday night into Thursday, and result in additional rises on
rivers once again late this week.

Subfreezing early morning temperatures will be possible for portions
of the region this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible Thursday afternoon and evening.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:17 PM CDTSevere Thunderstorm WarningHUNLauderdale28 min
Mar 14, 12:24 PM CDTTornado WarningHUNLauderdale21 min
Mar 14, 12:55 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Mar 14, 1:18 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin27 min
Mar 14, 1:26 PM CDTSevere Thunderstorm WarningHUNLauderdale23 min
Mar 14, 1:30 PM CDTSpecial Weather StatementHUNColbert, Lauderdale45 min
Mar 14, 1:41 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin34 min
Mar 14, 1:47 PM CDTTornado WarningHUNFranklin28 min
Mar 14, 2:10 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence35 min
Mar 14, 2:13 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence32 min
Mar 14, 2:34 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan26 min
Mar 14, 2:38 PM CDTSpecial Weather StatementHUNLimestone37 min
Mar 14, 2:39 PM CDTTornado WarningHUNLawrence22 min
Mar 14, 2:40 PM CDTSpecial Weather StatementHUNLimestone35 min
Mar 14, 2:57 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan33 min
Mar 14, 3:26 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan34 min
Mar 14, 3:42 PM CDTSevere Thunderstorm WarningHUNCullman33 min
Mar 14, 3:54 PM CDTSpecial Weather StatementHUNMadison51 min
Mar 14, 4:03 PM CDTTornado WarningHUNCullman27 min
Mar 14, 4:21 PM CDTSevere Thunderstorm WarningHUNCullman24 min
Mar 14, 4:25 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall35 min
Mar 14, 4:27 PM CDTSpecial Weather StatementHUNCullman48 min
Mar 14, 4:52 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall23 min
Mar 14, 5:09 PM CDTSpecial Weather StatementHUNDeKalb51 min
Mar 14, 6:02 PM CDTSpecial Weather StatementHUNCullman28 min
Mar 14, 6:24 PM CDTSpecial Weather StatementHUNCullman36 min

Nearby

Wind Advisories in Alabama, 2019Wind Advisories in Tennessee, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.